Depakote and Alcohol
The most serious drug interactions are those that involve two or more central nervous system or CNS-acting substances. While alcohol is not considered a drug, it is a CNS depressant, which can react with Depakote (Divalproex Sodium) to produce adverse health effects. Depakote is a CNS-acting drug usually prescribed for migraines, seizures and bipolar disorder. Because it can react negatively with alcohol, users should be made aware of this interaction.
Signs of Depakote and Alcohol Interaction
Mild to moderate Depakote and alcohol interaction can be experienced as drowsiness, depression, tremors and irregular bowel movement, among many other signs.
In women, hormonal changes may also occur and result in breast enlargement or unpredictability of menstrual cycles. More serious signs of the interaction include vomiting, bruising, fever, confusion and lack of coordination. In extreme cases, blood in the urine may be observed, and a person may start having double vision or hallucinations.
The side effects of Depakote alone are often mild or insignificant, but they can be greatly exaggerated when the drug combines with alcohol.
One of the most feared results of this combination is liver damage, especially in children younger than two years of age. Other effects include pancreatitis, which can affect anyone of any age, and blood-clotting problems known as thrombocytopenia. Mixing Depakote and alcohol is also known to intensify suicidal ideation and behavior commonly associated with epileptics under treatment.
Worst Case Scenario
Depakote mixed with alcohol can lead to extreme depression of the CNS, which manages brain-to-organ communication within the body. When this fails, a person may die as life processes are no longer carried out with efficiency. This reaction is synergistic and can be expressed with the equation, 1+1=3, meaning mixing the two can have more serious consequences than combining their separate effects. This is the reason drinking while on Depakote is not worth the risk, even when some people seem to get away with it for a while.
Is Total Alcohol Abstinence Necessary?
Some people on Depakote may be able to tolerate some alcohol, but it doesn’t mean there aren't any damages on their internal organs such as the liver and pancreas. In others, a little amount of alcohol can already trigger severe depression and the same liver and pancreatic compromise. Thus, drinking alcohol while on Depakote is harmful to the body and should be avoided as much as possible. However, if a person must drink, he or she must not do it everyday, and must not exceed one or two glasses of wine or one or two beers each time.
A person on Depakote cannot stop taking the drug without a doctor’s advice, as this can result in more severe symptoms. However, anyone on Depakote who has been drinking habitually can and should stop the alcohol immediately to avoid potentially fatal effects. Regardless of the medical condition involved, fact remains that Depakote and alcohol are better off without each other.